Alert archive / Hawaii / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Honolulu, HI

May 10, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 10, 2024, 3:46 PM HST for Hawaii County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 3:46 PM HST (01:46 UTC)
Expired
May 10, 2024, 5:48 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 78 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:50 PM HSTFLASH FLOODHilo, HIWaianuenue and Kamehameha Avenues were closed in both directions due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGHW50 PHFO 110146
FFWHFO
HIC001-110415-
/O.NEW.PHFO.FF.W.0009.240511T0146Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
346 PM HST Fri May 10 2024

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 615 PM HST.

* At 346 PM HST, radar and automated rain gauges indicated very 
  heavy rain falling over Hilo. Rain was falling at a rate of 3 to 4 
  inches per hour from Piihonua to downtown Hilo. Flash flooding is 
  expected to affect low lying and poor drainage areas, especially 
  along the Bayfront area of downtown.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano, 
  Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo, 
  Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole, 
  Laupahoehoe, Ookala, Kurtistown and Eden Roc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

&&

This warning may need to be extended beyond 615 PM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Hawaii in Hawaii 
County.

LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
      1965 15497 1953 15480 1945 15483 1934 15497
      1926 15516 1925 15519 1952 15554 2004 15530

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KODAMA
3 follow-up statements
475 
WGHW70 PHFO 110209
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
409 PM HST Fri May 10 2024

HIC001-110415-
/O.CON.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
409 PM HST Fri May 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM HST THIS 
EVENING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 409 PM HST, radar and automated rain gauges indicated very heavy 
rain falling over the South Hilo District. Rain was falling at a 
rate of 3 to 4 inches per hour from downtown Hilo to Keaukaha. The 
Hawaii County Civil Agency reported that Waianuenue and Kamehameha 
Avenues were closed in both directions due to flooding. This amount 
of rain is also expected to cause flooding in businesses along the 
Bayfront area of downtown.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano, 
  Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo, 
  Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole, 
  Laupahoehoe, Ookala, Kurtistown and Eden Roc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

&&

LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
      1965 15497 1953 15480 1945 15483 1934 15497
      1926 15516 1925 15519 1952 15554 2004 15530

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KODAMA
046 
WGHW70 PHFO 110317
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
517 PM HST Fri May 10 2024

HIC001-110415-
/O.CON.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
517 PM HST Fri May 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM HST THIS 
EVENING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 517 PM HST, radar and automated rain gauges indicated that the 
most intense rainfall has moved offshore to the east of Hilo. 
However, runoff levels remain elevated, and Punahoa Street in 
downtown has been closed due to flooding. Kamehameha Avenue remains 
partially closed.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Hilo, Hawaiian Paradise Park, Mountain View, Glenwood, Volcano, 
  Hawaiian Acres, Keaau, Orchidlands Estates, Papaikou, Pepeekeo, 
  Pahoa, Honomu, Hawaii Volcanoes National Park, Hakalau, Ninole, 
  Laupahoehoe, Ookala, Kurtistown and Eden Roc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Excessive runoff from heavy rainfall will cause flooding of drainage 
ditches and streams, streets, highways, properties, and other low 
lying spots.

&&

LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
      1965 15497 1953 15480 1945 15483 1934 15497
      1926 15516 1925 15519 1952 15554 2004 15530

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KODAMA
626 
WGHW70 PHFO 110348
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
548 PM HST Fri May 10 2024

HIC001-110358-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-240511T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
548 PM HST Fri May 10 2024

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN 
HAWAII COUNTY...

The heavy rain has moved offshore to the east of Hilo.

A Flood Watch remains in effect until 600 AM HST Saturday for the 
main Hawaiian Islands.

&&

LAT...LON 1999 15521 1987 15508 1976 15508 1975 15500
      1965 15497 1953 15480 1945 15483 1934 15497
      1926 15516 1925 15519 1952 15554 2004 15530

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:28 PM HST, 18 minutes earlier.

Area forecast discussion, May 10, 3:28 PM HST, 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
328 PM HST Fri May 10 2024

.SYNOPSIS...
The threat for strong to severe thunderstorms and heavy rainfall
will continue across the state tonight as a strong upper level
disturbance settles southward into the area. Although the
thunderstorm potential decreases this weekend, plenty of moisture
lingering combined with afternoon sea breezes and a broad surface
trough nearby will support afternoon showers over interior and
leeward areas each day. The wet pattern could continue through the
latter half of next week as another upper disturbance approaches.

&&

.DISCUSSION...
Water vapor imagery showed broad upper troughing over the region
with a strong shortwave low digging southeastward into the area.
The associated surface trough is located over Kauai with low-level
convergent flow driving the potential for heavy showers and
embedded thunderstorms later today. MUCAPES of 1000 to 2000 J/Kg
combined with effective deep layer shear values of 35 to 45 knots
will support a few strong to severe thunderstorms and locally
heavy rainfall that could lead to flash flooding. As a result, a
Flood Watch remains in effect for the entire state through tonight.

Daytime heating brought sea breeze convergence over the islands
this afternoon resulting in showers and thunderstorms over most
islands today that will linger into this evening. The focus will
shift to Big Island and Maui County later tonight into Saturday
morning, where the high shear potential sets up for more organized
convection capable of producing severe thunderstorms (strong
winds, hail, water and land spouts). However, have added a slight
chance of thunderstorms for tonight across the western half of the
state given the current proximity of the low and radar activity. A
Winter Storm Warning and High Wind Warning are also posted for
Big Island summits due to the high elevation impacts from this
system.

Guidance shows the upper low beginning to weaken as it lifts off
to the northeast this weekend into early next week, which will
support a diminishing likelihood of thunderstorms. The surface
trough will fade and gentle to trades will ease back in by the
end of the day Saturday before weakening again Sunday. The
rainfall chances will likely linger as the aforementioned broad
surface trough remains over or nearby to the west Sunday through
next week. Expect the light to moderate east to southeast low-
level flow to persist, which will allow the land and sea breeze
regime to hold for most areas. This combined with a sufficient
amount of moisture will keep the rainfall chances up each day,
especially through the afternoon and early evening periods over
interior/leeward areas with the sea breezes. The wet pattern could
persist through the second half of the week as another upper low
drops southward into the area drawing up deep tropical moisture
and southerly flow over the state.

&&

.AVIATION...
A broad surface trough and upper level disturbance are moving
southeast across the state. This will bring SHRA and TS activity
through the rest of today into the overnight hours. Expect
periods of MVFR conds with occasional IFR conds possible under
heavier SHRA/TS.

AIRMET Sierra remains in effect for mtn obsc across the smaller
islands and windward Big Island.

AIRMET Tango may become necessary for moderate mid to upper level
turbulence as the upper level disturbance moves across the state.

AMD NOT SKED for PMDY continues due to equipment issues, with no
timeline for restoration.

&&

.MARINE...
Strong to severe thunderstorms will remain possible tonight
through Saturday morning as an unusually strong upper level
disturbance moves across the area. Any thunderstorms that develop
will have the potential to produce strong wind gusts, hail, and
frequent lightning. Marine interests should continue to monitor
for Special Marine Warnings that may be issued through Saturday.
Additionally, as a surface trough that is currently in the Kauai
Channel strengthens and moves across the island chain, light and
variable winds will prevail across local waters, except for within
thunderstorm areas. Light to moderate easterly trade winds will
begin building back into the region on on Sunday.

A long-lived south swell will affect the islands into the
weekend. Recent observations show that surf along south facing
shores has fallen just below advisory levels, so the High Surf
Advisory has been cancelled. Although the swell will continue for
the next several days, surf should slowly trend down as the period
declines. Another series of overlapping, long-period south swells
will give another sizable boost to south shore surf Wednesday
through late next week.

A small, reinforcing short-period north-northwest swell is
building in late this afternoon. This swell will increase north
and west shore surf this evening through Saturday morning, then
decline later Saturday into Sunday. A new small, long-period
northwest swell will build Sunday night, giving north shore surf a
boost early next week. Surf along east facing shores will be well
below normal levels through the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for all Hawaiian Islands.

High Wind Warning until 6 AM HST Saturday for Big Island Summits.

Winter Storm Warning until 6 AM HST Saturday for Big Island
Summits.

&&

DISCUSSION...Foster
AVIATION...Walsh
MARINE...Thomas

In the hours before

Special weather statement, May 10, 3:33 PM HST, 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
333 PM HST Fri May 10 2024

HIZ053-110215-
Big Island East HI-
333 PM HST Fri May 10 2024

...A STRONG THUNDERSTORM WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH
415 PM HST...

At 333 PM HST, Doppler radar was tracking a strong thunderstorm over
Hilo, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hilo, Pepeekeo, Papaikou, Keaau, Wainaku, Paukaa, and Kurtistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1966 15499 1959 15509 1971 15522 1986 15510
      1985 15509 1974 15510 1973 15508 1974 15500
      1969 15498
TIME...MOT...LOC 0133Z 224DEG 10KT 1971 15511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

R Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:01 PM HSTSpecial Marine WarningHFO68 min
May 10, 3:02 PM HSTSpecial Marine WarningHFO118 min
May 10, 3:14 PM HSTAreal Flood AdvisoryHFOHawaii32 min
May 10, 3:21 PM HSTAreal Flood AdvisoryHFOHonolulu109 min
May 10, 3:33 PM HSTSpecial Weather StatementHFOHawaii42 min
May 10, 4:37 PM HSTSpecial Marine WarningHFO113 min
May 10, 6:13 PM HSTSpecial Marine WarningHFO94 min
May 10, 6:17 PM HSTSpecial Marine WarningHFO78 min
May 10, 6:40 PM HSTAreal Flood AdvisoryHFOKalawao59 min
May 10, 7:11 PM HSTAreal Flood AdvisoryHFOHawaii83 min
May 10, 7:59 PM HSTSpecial Marine WarningHFO2 hr
May 10, 9:24 PM HSTAreal Flood AdvisoryHFOHawaii93 min
May 10, 9:45 PM HSTSpecial Marine WarningHFO2 hr
May 10, 10:57 PM HSTFlash Flood WarningHFOHawaii78 min
May 10, 11:23 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 10, 11:49 PM HSTFlash Flood WarningHFOHawaii6 hr
May 11, 12:08 AM HSTSpecial Marine WarningHFO108 min
May 11, 1:08 AM HSTAreal Flood AdvisoryHFOHonolulu114 min
May 11, 2:24 AM HSTSpecial Marine WarningHFO60 min
May 11, 2:57 AM HSTWind AdvisoryHFOHawaii24 hr
May 11, 2:57 AM HSTWinter Weather AdvisoryHFOHawaii12 hr
May 11, 4:18 AM HSTFlash Flood WarningHFOHawaii3 hr
May 11, 5:27 AM HSTSpecial Marine WarningHFO37 min
May 11, 6:33 AM HSTAreal Flood AdvisoryHFOKauai2 hr
May 11, 8:11 AM HSTSpecial Marine WarningHFO79 min

Nearby

Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.